Sudden cardiac death and stroke in TBI patients taking antipsychotics

Sudden cardiac death and stroke in TBI patients taking antipsychotics

Posted By Scarlett Law Group || 9-Feb-2010

It is generally acknowledged that antipsychotic drugs can slow cognitive and motor recovery in patients with traumatic brain injury. Recent studies have shown that antipsychotic use is also associated with an increased risk of sudden cardiac death and stroke.

A commentary by Mel Glenn, MD was recently published in the Journal of Cognitive Rehabilitation, which stated that "Each of the 6 frequently used drugs (haloperidol, thioridazine, clozapine, quetiapine, olanzapine, and risperidone) had an increased rate" ratio of sudden cardiac death and stroke. It was noted that atypical antipsychotics, such as risperidone, carry an even greater risk than typical antipsychotics. Additionally, people aged 70-74 had a risk rate 10 times that of people aged 30-34.

It is not uncommon for a traumatic brain injury patient to be given antipsychotics as a behavioral intervention. Unfortunately, symptoms such as memory impairment, visual-spatial disorders, and changes in personality can be mistaken as symptoms of psychosis, and clinicians may often dispense an antipsychotic as a short- or long-term treatment. Although there may be a place for the use of antipsychotics in a crisis situation, alternative therapies should be considered before continuing treatment in the long-term.

Glenn, MB. Sudden cardiac death and stroke with the use of antipsychotic medications: Implications for clinicians treating individuals with traumatic brain injury. Journal of Head Trauma Rehabilitation. (January-February 2010).

Blog Home
  • 2015 Litigator Awards Ranked Top 1% Lawyers